Hypersurfaces of Constant Mean Curvature

  • Manfredo P. do Carmo


I want to discuss some aspects of the theory of hypersurfaces of constant mean curvature H. The subject is intimately related to the theory of minimal hypersurfaces which corresponds to the case H = 0. There are, however, some striking differences between the two cases, and this can already be made clear in the simplest situation of surfaces in the euclidean three-space R 3.


Riemannian Manifold Minimal Surface Minimal Hypersurface Complete Surface Geodesic Sphere 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ab]
    U. Abresch, Constant mean curvature tori in terms of elliptic functions. Preprint Bonn, 1985.Google Scholar
  2. [AI]
    A. Alexandrov, Uniqueness theorems for surfaces in the Large I, A.M.S. Translations Series 2, vol. 21, 341-354, 1962 (Russian original of 1956). See also Annali Mat. Pura Appl. 58, 303-315(1962).Google Scholar
  3. [B dC]
    J.L. Barbosa and M. do Carmo, Stability of hypersurfaces with constant mean curvature, Math. Z., 185, 339-353 (1984).Google Scholar
  4. [B dCE]
    J.L. Barbosa, M. do Carmo and J. Eschenburg, Stability of hypersurfaces with constant mean curvature in Riemannian manifolds, Math. Z. 197, 123-138 (1988).Google Scholar
  5. [BGS]
    J.L.M. Barbosa, J.M. Gomes and A.M. da Silveira, Foliation of 3-dimensional space forms by surfaces with constant mean curvature, Bol.Soc.Bras.Mat., 18, 1-12 (1987).Google Scholar
  6. [Br]
    R. Bryant, Surfaces of mean curvature one in hyperbolic space, to appear in Asterisque.Google Scholar
  7. [Ch]
    S.S Chern, On the curvature of a piece of hypersurface in euclidean space of N-dimensions, Abh.Math.Sem. Hamburg, 29, 77-91, 1965.Google Scholar
  8. [Co]
    D. Fischer-Colbrie, On complete minimal surfaces with finite Morse index in three-manifolds, Invent.Math., 82, 121-132, 1985.Google Scholar
  9. [CR]
    D. Fischer-Colbrie and R. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature, Comm. Pure Appl.Math. 33, 199-211, 1980.Google Scholar
  10. [Da]
    G. Darboux, Leçons sur la théorie générale des surfaces, Chelsea Publish. Co. New York, 3rd edition, 1972, vol. III, pp. 314 and 315.Google Scholar
  11. [dC]
    M. do Carmo, Differential Geometry of Curves and Surfaces, Prentice Hall, New Jersey, 1976Google Scholar
  12. [dCD]
    M. do Carmo and M. Dajczer, Helicoidal surfaces with constant mean curvature, Tôhoku Math.J. 34, 425-435, 1982.Google Scholar
  13. [De]
    C. Delaunay, Sur la surface de revolution dont la courbure moyenne est constante. J.Math. Pure et App., 16, 309-321, 1841.Google Scholar
  14. [dCP]
    M. do Carmo and C.K. Peng, Stable complete minimal surfaces in R 3 are planes, Bull. A.M.S., 1, 685-709, 1979.Google Scholar
  15. [dCS]
    J M. do Carmo and A.M. da Silveira, Index and total curvature of surfaces with constant mean curvature, Preprint, 1988.Google Scholar
  16. [EI]
    A. El Soufi and S. Ilias, Sur l’existence de hypersurfaces minimales stables ou d’indice 1 e des hypersurfaces à courbure moyenne stables. Preprint Grenoble, 1987.Google Scholar
  17. [Fr]
    K. Frensel, Stable complete surfaces with constant mean curvature, to appear in Anais Acad.Bras.Cien. See also: Doctor Thesis at IMPA, Rio, 1988.Google Scholar
  18. [Si]
    A.M. da Silveira, Stability of complete noncompact surfaces with constant mean curvature, Math.Ann. 277, 629-638, 1987.Google Scholar
  19. [Gu]
    R. Gulliver, Index and total curvature of complete minimal surfaces, Proc.Symp. Pure Math. 44, 207-211, 1986.Google Scholar
  20. [He]
    E. Heintze, Extrinsic upper bounds for λ1, Preprint, Augsburg, 1986.Google Scholar
  21. [Ho]
    H. Hopf, Über Flächen mit einer Relation Zwischen den Hauptkrumnungen, Math.Nachr., 4, 232-249, 1951.Google Scholar
  22. [Hs]
    Wu-Yi Hsiang, A symmetry theorem on isoperimetric regions, Preprint, Berkeley, 1988.Google Scholar
  23. [HO]
    D.A. Hoffman and R. Osserman, The Gauss map of surfaces in R 3 and R 4 Proc. London Math.Soc. 3(50), 27-56, 1985.Google Scholar
  24. [Sim]
    J. Simons, Minimal varieties in riemannian manifolds, Ann. of Math., 88, 62-105, 1968.Google Scholar
  25. [HOS]
    D.A. Hoffman, R. Osserman and R. Schoen, On the Gauss map of complete surfaces of constant mean curvature in R 3 and R 4, Comm.Math.Helv., 57, 519-531 (1982).Google Scholar
  26. [Ka]
    K. Kapouleas, Constant mean curvature surfaces in euclidean three-spaces, Thesis, Berkeley, 1987, see also Bull. A.M.S., 17, 318-320, 1989.Google Scholar
  27. [Ke]
    K. Kenmotsu, Weierstrass formula for surfaces of prescribed mean curvature, Math.Ann. 245, 89-99 (1979).Google Scholar
  28. [KKS]
    N. Korevaar, R. Kusner, B. Salomon, The structure of complete embedded surfaces with constant mean curvature, Preprint, Berkeley, 1988.Google Scholar
  29. [La]
    B. Lawson, Complete minimal surfaces in S 3, Ann. of Math. 92,335-374 (1970).Google Scholar
  30. [LR]
    F. Lopez and A. Ros, Complete minimal surfaces with index one and stable constant mean curvature surfaces. Preprint, Granada, 1987.Google Scholar
  31. [Me]
    W.H. Meeks III, The topology and geometry of embedded surfaces of constant mean curvature. Preprint, Amherst, 1986.Google Scholar
  32. [Os]
    R. Osserman, to appear.Google Scholar
  33. [Pa]
    B. Palmer, Ph.D. Thesis, Stanford 1986.Google Scholar
  34. [Pe]
    R. Pedrosa, On the uniqueness of isoperimetric regions in cylindric spaces, Thesis, Berkeley, 1988.Google Scholar
  35. [Re]
    R. Reilly, On the first eigenvalue of the laplacian for compact submanifolds of euclidean spaces, Comm. Math. Helv., 52, 525-533, 1977.Google Scholar
  36. [Ro]
    G. Roussos, Ph.D. Thesis, Minnesota, 1986.Google Scholar
  37. [Sc]
    E. Schmidt, Beweis der isoperimetrischen Eigenschaft der Kugel in hyperbolischen und sphärischen Raum jeder Dimensionszahl, Math. Z., 49, 1-109, 1943-44.Google Scholar
  38. [Se]
    W. Seaman, Helicoids of constant mean curvature and their Gauss maps, Pacific J. of Math., 110, 389-396 (1984).Google Scholar
  39. [Sm]
    B. Smyth, The generalization of Delaunay’s Theorem to constant mean curvature surfaces with continuous internal symmetry, Preprint, 1988.Google Scholar
  40. [We]
    H. Wente, Counterexample to a conjecture of H. Hopf, Pacific J.Math., 121, 193-243 (1986).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Manfredo P. do Carmo
    • 1
  1. 1.Instituto de Matemática Pura e AplicadaRio de JaneiroBrasil

Personalised recommendations